Advertisement

Some Observations on a Simple Means of Generating Skew Distributions

  • Arthur Pewsey
Chapter
Part of the Statistics for Industry and Technology book series (SIT)

Abstract

During the last decade, a substantial part of Barry Arnold’s research effort has been directed towards developing models capable of describing the forms of asymmetry manifested by real data. One general and seemingly elegant means of constructing skew distributions is provided by a lemma presented in (1985). The now widely known skew-normal distribution is just one special case belonging to the family of distributions generated using the construction implicit in that lemma. In this paper, a simple alternative proof of the lemma is given, and reflections are made upon how the construction arising from it has been employed in the literature. The densities of various special cases are presented, which highlight both the flexibility and limitations of the construction. Likelihood-based inference for the parameters of the location-scale extensions of classes arising from the construction is also considered. General results are given for the solutions to the score equations and for the observed information matrix. For the special case of the skew-normal distribution, it is shown that, for one of the solutions to the score equations, the observed information matrix is always singular.

Keywords and phrases

Asymmetry boundary estimates location-scale family observed ifnormation matrix reparametrisation score equations skewnormal distribution 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold, B. C., Beaver, R. J., Groeneveld, R. A., and Meeker, W. Q. (1993). The nontruncated marginal of a truncated bivariate normal distribution, Psychometrika, 58, 471–488.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Azzalini, A. (1985). A class of distributions which includes the normal ones, Scandinavian Journal of Statistics, 12, 171–178.MathSciNetzbMATHGoogle Scholar
  3. 3.
    Azzalini, A. (1986). Further results on a class of distributions which includes the normal ones, Statistica, 46, 199–208.zbMATHMathSciNetGoogle Scholar
  4. 4.
    Azzalini, A., and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution, Journal of the Royal Statistical Society, Series B, 61, 579–602.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Azzalini, A., and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew t-distribution, Journal of the Royal Statistical Society, Series B, 65, 367–389.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chiogna, M. (1997). Notes on estimation problems with scalar skewnormal distributions, Technical Report 1997. 15, Department of Statistical Science, University of Padua, Italy.Google Scholar
  7. 7.
    DiCiccio, T. J., Kass, R. E., Raftery, A., and Wasserman, L. (1997). Computing Bayes factors by combining simulation and asymptotic approximations, Journal of the American Statistical Association, 92, 903–915.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Gupta, A. K., Chang, F. C., and Huang, W. J. (2002). Some skewsymmetric models, Random Operators and Stochastic Equations, 10, 133–140.zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Henze, N. (1986). A probabilistic representation of the “skew-normal” distribution, Scandinavian Journal of Statistics, 13, 271–275.MathSciNetzbMATHGoogle Scholar
  10. 10.
    Jones, M. C. (2002). Student’s simplest distribution, The Statistician, 51, 41–49.MathSciNetGoogle Scholar
  11. 11.
    Jones, M. C., and Faddy, M. J. (2003). A skew extension of the t-distribution, with applications, Journal of the Royal Statistical Society, Series B, 65, 159–174.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Mukhopadhyay, S., and Vidakovic, B. (1995). Efficiency of linear Bayes rules for a normal mean: skewed priors class, The Statistician, 44, 389–397.CrossRefGoogle Scholar
  13. 13.
    Nadarajah, S. (2003). Skewed distributions generated by the uniform kernel, Random Operators and Stochastic Equations, 11, 297–305.zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Nadarajah, S., and Kotz, S. (2003). Skewed distributions generated by the normal kernel, Statistics_& Probability Letters, 65, 269–277.zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Pewsey, A. (2000). Problems of inference for Azzalini’s skew-normal distribution, Journal of Applied Statistics, 27, 859–870.zbMATHCrossRefGoogle Scholar
  16. 16.
    Pewsey, A. (2002). Large-sample inference for the general half-normal distribution, Communications in Statistics: Theory and Methods, 31, 1045–1054.zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Pewsey, A. (2004). Improved likelihood based inference for the general half-normal distribution, Communications in Statistics—Theory and Methods, 33, 197–204.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • Arthur Pewsey
    • 1
  1. 1.Universidad de ExtremaduraCáceresSpain

Personalised recommendations